Missouri, 2002

Hail in Missouri, January 23, 2002

January 23, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 23, 1:50 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 23, 1:50 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CST WED JAN 23 2002

MAIN FOCUS HAS BEEN ON SHORT TERM PRECIPITATION AND TEMPERATURE
TRENDS AS COLD FRONT ENTERS THE AREA. OTHER CONCERNS INCLUDE
PRECIPITATION CHANCES LATER IN EXTENDED.

COLD FRONT CURRENTLY EXTENDS FROM SOUTH OF SEDALIA TO JOPLIN TO
TULSA. TEMPS HAVE SOARED INTO THE 70S AHEAD OF THE FRONT...AS LOW
CLOUDS CLEARED OUT EARLIER WITH GOOD MIXING TO AROUND 900 MB.
CONVECTIVE PRECIP ALREADY STARTING TO OUR SOUTHWEST WITH RAPID
NORTHEAST MOVEMENT. LAPS DATA SHOWS THIS ACTIVITY IS MOVING INTO AN
AREA OF -2 TO -4 LI AND CAPES AROUND 800.

CURRENT TIMING OF LATE AFTERNOON STORMS MAINLY SOUTH AND EAST OF
SPRINGFIELD IN ZONES STILL LOOKS GOOD...AND WILL CONTINUE THUNDER
INTO THE EVENING FROM NEWTON COUNTY NORTHEAST ALONG 1-44 CORRIDOR.
COMPARISON OF LATEST LAPS AND RUC SHOWS THAT RUC LIS/CAPES ARE
OVERDONE CURRENTLY...BUT STILL THINK POTENTIAL FOR SEVERE STORMS
EXIST OVER AREAS EAST OF A BRANSON TO FT. WOOD LINE...WELL AHEAD OF
FROPA. LOOKING AT TROPICAL CONNECTION IN WATER VAPOR WITH POTENTIAL
FOR DEEP CONVECTION OVER THE SOUTHEAST...WILL ALSO MENTION RAIN
HEAVY AT TIMES FOR TONIGHT AROUND WEST PLAINS.

AM LEANING TOWARD LEAVING POPS OUT FOR THE NORTHWEST ONE TO TWO
TIERS OF COUNTIES BASED ON CURRENT RADAR TRENDS...FRONTAL MOVEMENT
AND PRECIP OUTPUT FROM A BLEND OF MESOETA AND RUC. THE AVN HAS
PRECIP SPREAD ACROSS ENTIRE CWA. WILL CONTINUE WATCHING RADAR TRENDS
AND MAKE LAST MINUTE CALL ON THIS.

DRY AIR SPREADS SOUTHWARD INTO THE AREA ON THURSDAY AS 540DM
THICKNESS PUSHES IN...SO WILL CONTINUE WITHOUT SNOW OR
FLURRIES...AND END POPS IN THE MORNING OVER THE EAST. WILL ALSO KEEP
TEMPS IN THE UPPER 30S/LOWER 40S FOR HIGHS.

THROUGH THE WEEKEND...DRY WEATHER AND WARMING TREND CONTINUES AS
UPPER TROUGH EXITS THE AREA...AND HEIGHTS BUILD OVER THE SOUTHERN
U.S.

EARLY NEXT WEEK...GULF OPENS UP AS UPPER TROUGH CONTINUES TO DEEPEN
OVER THE WEST. MRF AND ECMWF ARE IN DECENT AGREEMENT THROUGH MONDAY
12Z...WITH FROPA ADVERTISED MONDAY NIGHT BY MRF. WILL GO AHEAD AND
INCLUDE POPS FOR MONDAY NIGHT...ALL LIQUID. SECOND SYSTEM MOVES INTO
THE AREA ON WEDNESDAY AS MAIN UPPER TROUGH SHIFTS INTO THE CENTRAL
U.S. MRF HINTS AT DRY SLOTTING AHEAD OF WEDNESDAY FRONT...WITH SOME
WRAP AROUND PRECIP BY 00Z THURSDAY. THE ADVERTISED PATTERN IS RARELY
DRY SO WILL INCLUDE CHANCE POPS FOR WEDNESDAY ALSO.

ISC GRIDS WERE UPDATED AROUND NOON FOR EARLY PERIODS. FINAL TWEAKS
AND UPDATES WILL BE OUT AROUND 230 PM.

.SGF...
MO...NONE.
KS...NONE.

TERRY

In the hours before

Special weather statement, Jan 23, 12:15 PM CST, 3 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CST WED JAN 23 2002

* HAZARDOUS WEATHER THREATS...

  SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI WITH LARGE HAIL AND STRONG WINDS POSSIBLE.

* THREAT AREAS AND TIMING...

  ALONG AND SOUTH OF A LINE FROM BRANSON TO FORT LEONARD
  WOOD...FROM 5PM TO MIDNIGHT.

* DISCUSSION...

  A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
  TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70
  DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE
  INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE
  AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP.

  LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE
  ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM
  DEVELOPMENT THROUGH TONIGHT.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
  EVENING OVER SOUTH CENTRAL MISSOURI.

* EXTENDED OUTLOOK...

  NO HAZARDOUS WEATHER EXPECTED.
Special weather statement, Jan 23, 1:00 PM CST, 2 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED JAN 23 2002

* HAZARDOUS WEATHER THREATS...

  SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI WITH LARGE HAIL...STRONG WINDS AND HEAVY
  RAINFALL POSSIBLE.

* THREAT AREAS AND TIMING...

  ALONG AND SOUTH OF A LINE FROM CASSVILLE TO FORT LEONARD
  WOOD...FROM 4PM TO MIDNIGHT.

* DISCUSSION...

  A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
  TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70
  DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE
  INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE
  AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP.

  LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE
  ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM
  DEVELOPMENT THROUGH TONIGHT.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
  EVENING OVER SOUTH CENTRAL MISSOURI.

* EXTENDED OUTLOOK...

  NO HAZARDOUS WEATHER EXPECTED.

TERRY

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
January 23, 3:58 PM CST to 4:04 PM CST
Where
Barry County, Cassville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -93.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276506.